I was on Synthroid for many years with only the usual, occasional tweaks to the levels. The VA took over my health care and unknowing to me (I was naive) they put me on the generic levothyroxine. For 2 years I had awful stomach aches that caused me to frequently throw up from the pain and really overdrove my adrenal gland. I would get the shakes after. I finally clued in to the generic on my bottle label and switched to Synthroid. Since then, the stomach aches have stopped, no more throwing up, my hair is healthier and I feel better. My doctor at the VA is trying to tell me this is all in my head and that I MUST take levothyroxine for them to continue my care. I want corraboration that what happened to me is possible. I'm sure within myself, but can someone else please weigh in on this? I'm basically being threatened by my VA doctor and I'm quite upset about it. Thank you!
My endo. thinks they are both the same, but I for some reason feel a difference. My doctor is cooperative, and I tell him to put "daw" dispense as written, and synthroid on the script.
Do you get a prescription, or does your doctor give you the medication directly? I would just say "For some reason, I feel better on the name brand, and I'm happy to pay the difference, can you put the script for synthroid?"
But if the doctor is difficult, you might want to find the letter from the endocronology association (it's somewhere on line)that indicates to use the name brand, or call the drug company and ask for some support.
Thanks! I will look for the letter from the Endo Association. I can use the ammunition. My problem is she won't write the prescription. They send the medication to me. And she has threatened me if I don't use the medicine they send, versus the brand Synthroid that I can get from the pharmacy. She also threatened to get my pharmacy in trouble. I'm going to contact patient advocacy.
Locate and print a copy of the joint statement that the American Association of Clinical Endocrinologists, The Endocrine Society, and American Thyroid Association issued in December 2004 which strongly disagrees with the FDA's assessment that all levothyroxines are bioequivalent. They aren't, and they validate that for the proof you need to take to your MD. They go on to say that a patient who has stabilized on one brand should not be forced to switch to another for any reason, including cost. (That's why the VA is insisting you stay on a med that doesn't work for you... but then, you know that.)
All brands of levothyroxine have the same active ingredient, but they may have different binders, fillers, and dyes that can make them work differently for any one individual.
I'm having some similar thoughts. I've been on Levoxyl since 2002. Back in January, my doctor bumped my dose down to 125 from 150, and wrote the script for Synthroid. I've been completely jacked up ever since. Everytime I go back, we have to up my meds. I'm now at 200mcg and still not "stable". I'm positive it's because of the switch. I even went so far as to drop a Levoxyl tablet into some water and a Synthroid tablet into the water. The Levoxyl melts immediately, the Synthroid takes much longer. I'm positive I'm having absorption issues with the Synthroid. Also, I'm having issues with my hair falling out. Now, I'm not sure if that's from being hypo again, or from the Synthroid, but I go back to my doctor on WEdnesday and I'm gonna tell him I want my Levoxyl back! Ugh!
I know this wasn't pertinent to your exact situation, but I thought I'd weigh in and say from personal experience that I do think there are differences between the different types of Synthetic T4.
I completely agree. I think that, in some cases, it's just your bodys acceptance of the brand and all that makes it up, fillers, dyes, etc. In my case, I was started out on Synthroid and had a really savvie doctor at the time. She, too, had hypothyroidism and really understood the do's and don't's. Unfortunately, she has retired from medicine now. I have felt all along that thyroid patients need advocates and health forums to attend that target the unique problems we face. It's amazing how woefully uninformed most thyroid patients are. Thanks for weighing in! And good luck. If there's any way I can help, let me know. By the way, I started conquering the thinning hair issue by taking prenatal, yes, you read right, prenatal vitamins. I did this at the suggestion of my beautician. It helped stop the thinning and I have new hair growing in everywhere. Some of that may be due to switching myself back to Synthroid. Just thought I'd let you know. I also meant to mention that while on the generic I gained 25 pounds. El pitso!